Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 260, NWS Springfield, MO

August 12, 2002Douglas County, Webster County, Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 12, 2002, 8:15 PM CDT for Douglas County, Webster County, Wright County, Missouri. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2002, 8:15 PM CDT (01:15 UTC)
Expired
Aug 12, 2002, 9:15 PM CDT
In force
60 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Douglas County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 8:25 PM CDTThunderstorm Wind 50 ESeymour, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

934 
WUUS53 KSGF 130115
SVRSGF
MOC067-225-229-130215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
814 PM CDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DOUGLAS COUNTY IN MISSOURI
  WRIGHT COUNTY IN MISSOURI
  EASTERN WEBSTER COUNTY IN MISSOURI

* UNTIL 915 PM CDT

* AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF NIANGUA TO 6 MILES
  SOUTHEAST OF FORDLAND...AND MOVING EAST SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   SEYMOUR BY 825 PM CDT.
   HARTVILLE BY 855 PM CDT.
   MANSFIELD BY 900 PM CDT.
   NORWOOD BY 915 PM CDT.

THE TOWNS OF DUNCAN...GROVESPRING...ODIN...DAWSON AND GRAFF ARE ALSO
IN THE PATH OF THESE STORMS.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE 
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

LAT...LON 3743 9277 3709 9294 3690 9245 3736 9223

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:25 PM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Aug 12, 2:25 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CDT MON AUG 12 2002

HEAVY RAINFALL AND SEVERE WEATHER POTENTIAL WILL HIGHLIGHT FORECAST.

MESOSCALE VORTICITY CENTER APPARENT ON SATELLITE AND PROFILERS WAS
PUSHING INTO SOUTHWEST MISSOURI THIS AFTERNOON.  CONVECTION WAS
INCREASING ACROSS SOUTHERN MISSOURI AHEAD OF THIS SYSTEM.  WATER
VAPOR IMAGERY ALSO DEPICTS A POTENT SHORTWAVE COMING ACROSS THE
NORTHERN ROCKIES.  AT THE SURFACE...A COLD FRONT STRETCHED FROM
NORTHWEST IOWA TO WESTERN KANSAS.

MODELS SIMILAR WITH EVOLUTION OF THE UPPER TROUGH BUT DIFFER ON
TIMING OF THE FRONTAL PASSAGE. WILL FOLLOW CLOSER TO THE ETAS
DEPICTION OF THE FRONTAL POSITION AND PRECIPITATION AXIS.

FOR THIS EVENING...THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF
THE VORTICITY CENTER AS IT PUSHES EAST ACROSS SOUTHERN MISSOURI.  AN
ISOLATED SEVERE STORM NOT OUT OF THE QUESTION...BUT A WEAK WIND
FIELD WILL PRECLUDE SIGNIFICANT ACTIVITY THIS EVENING.

OVERNIGHT...STORMS WILL DEVELOP ALONG THE COLD FRONT OVER CENTRAL
AND EASTERN KANSAS. ACTIVITY WILL BE ENHANCED AS AREA COMES UNDER
INFLUENCE OF RIGHT ENTRANCE REGION OF THE 250 MB JET...AND STRONG
LEVEL MOISTURE CONVERGENCE.  ACTIVITY WILL LIKELY ORGANIZE INTO A
LINEAR TYPE CONVECTIVE COMPLEX AS THE SHORTWAVE SWINGS INTO THE
CENTRAL PLAINS.   THE STORM COMPLEX WILL SHIFT INTO SOUTHEAST KANSAS
AND FAR SOUTHWEST MISSOURI LATE TONIGHT AND EARLY TUESDAY.  WITH
PRECIPITABLE WATER VALUES AROUND 2 INCHES...HEAVY RAINFALL AMOUNTS
ARE LIKELY.  ALTHOUGH FLASH FLOOD GUIDANCE VALUES ARE HIGH...I HAVE
ISSUED A FLOOD WATCH WEST OF A NEOSHO TO OSCEOLA LATE TONIGHT AND
TUESDAY MORNING.   IF 2-4 INCH AMOUNTS MATERIALIZE...LOCALIZED
FLOODING PROBLEMS WILL BE LIKELY.

ACTIVITY WILL SPREAD SOUTHEAST INTO SOUTHERN MISSOURI TUESDAY
MORNING AS THE FRONT SAGS SOUTH.  CONVECTION WILL BE ON A WEAKENING
TREND DURING THE MORNING BEFORE HEATING OF THE DAY INTENSIFIES THE
ACTIVITY OVER SOUTH CENTRAL MISSOURI ALONG THE FRONT.  ISENTROPIC
LIFT OVER THE FRONT COMBINED WITH DECENT UPPER JET DYNAMICS...WILL
SUPPORT WIDESPREAD SHOWERS AND CLOUDS BEHIND THE FRONT. THIS WILL
KEEP TEMPERATURES CONSIDERABLY COOLER.

PLEASANT WEATHER EXPECTED WEDNESDAY AS A SURFACE HIGH BUILDS INTO
THE AREA.  THE UPPER PATTERN WILL FLATTEN DURING THE LATE WEEK WITH
A SHORTWAVE PROGGED TO APPROACH THE REGION FRIDAY.  THIS ALONG WITH
A REMNANT FRONTAL BOUNDARY LIFTING NORTH COULD SPARK SOME
CONVECTION.  SO I WILL CONTINUE TO MENTION RAIN CHANCES FRIDAY.

THANKS FOR THE COORDINATION ICT AND HPC.

ISC GRIDS ARE OUT.

.SGF...FLOOD WATCH FOR LATE TONIGHT AND TUESDAY MORNING FOR
SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI NORTHWEST OF A LINE FROM
NEOSHO TO OSCEOLA.

FOSTER

In the hours before

Local storm report, Aug 12, 8:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
806 PM CDT MON AUG 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    6 NE (SGF)SPRINGFIELD ARP MO   WIND DAMAGE
08/12/02   GREENE                         REPORTED BY PUBLIC.
                                          TREE DOWN ACROSS HWY AA

0759 PM    FORDLAND                  MO   .75 INCH HAIL
08/12/02   WEBSTER                        REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Aug 12, 8:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 PM CDT MON AUG 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    STRAFFORD                 MO   WIND DAMAGE
08/12/02   GREENE                         REPORTED BY MEDIA.
                                          TREES AND POWER LINES
                                          DOWN.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:23 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster52 min
Aug 12, 9:15 PM CDTSevere Thunderstorm WarningSGFDouglas60 min
Aug 12, 9:58 PM CDTSevere Thunderstorm WarningSGFOzark62 min
Aug 12, 10:03 PM CDTFlash Flood WarningSGFDouglas, Webster, Wright6 hr
Aug 12, 10:14 PM CDTTornado WarningSGFDouglas, Ozark61 min
Aug 12, 11:30 PM CDTFlash Flood WarningSGFDouglas, Ozark5 hr
Aug 13, 6:15 AM CDTSevere Thunderstorm WarningSGFMorgan45 min
Aug 13, 11:59 AM CDTSevere Thunderstorm WarningSGFTaney31 min
Aug 13, 12:39 PM CDTFlash Flood WarningSGFDouglas, Howell, Oregon, Ozark, Shannon6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.